Hail, Richardson
- When
- April 12, 7:28 PM CST to 7:33 PM CST
- Where
- Richardson County, Falls City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.070, -95.600
The spotter indicated the hail lasted for 5 minutes.
Ahead of a strong cold front, warm and moist air moved into the middle Missouri River Valley. As temperatures increased into the 80s ahead of the cold front, a strong capping inversion weakened and allowed for isolated to scattered thunderstorms to develop from western Iowa into southeast Nebraska.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Ahead of a strong cold front, warm and moist air moved into the middle Missouri River Valley. As temperatures increased into the 80s ahead of the cold front, a strong capping inversion weakened and allowed for isolated to scattered thunderstorms to develop from western Iowa into southeast Nebraska. The thunderstorms produced isolated occurrences of severe weather in the form of large hail across parts of the area. Occasional strong thunderstorms continued overnight and into Sunday morning that continued to produce small hail. As the cold air rushed into the area the rain changed to snow over parts of eastern Nebraska and western Iowa. Some of the snow in northeast Nebraska was heaving leading to significant accumulations by Sunday evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 12, 5:25 PM CST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 625 PM CDT SAT APR 12 2014 .UPDATE... ISSUED AT 621 PM CDT SAT APR 12 2014 CONVECTION HAS STARTED TO FIRE AHEAD OF A WEAK SURFACE LOW MOVING OUT OF SOUTHEAST NEBRASKA AND INTO SOUTHWEST IOWA. WEATHER WATCH FOR THIS AREA IS FORTHCOMING. && .SHORT TERM...(TONIGHT THROUGH TUESDAY) ISSUED AT 300 PM CDT SAT APR 12 2014 CONVECTIVE TRENDS TONIGHT AND PRECIPITATION COVERAGE/TYPE SUNDAY PRIMARY CONCERN IN SHORT TERM. WEAK WIND SHIFT/FRONT CONTINUED TO PRESS SEWD INTO THE AFTN EXTENDING FROM NEAR HARLAN IA TO A LITTLE SE OF OLU AT 20Z...ALTHOUGH BETTER SFC COOLING LAGGED WELL TO THE NORTH. MOST OF THE AREA IN ADVANCE OF WIND SHIFT HAS HAD ENOUGH OF A SW COMPONENT TO WIND THAT IT HAD COMBINED WITH MIXING TO LOWER MANY SFC DWPTS INTO MID 50S OR LOWER...MAIN EXCEPTION THROUGH 20Z FROM SE CORNER OF NEBR INTO SW IA. THIS HAS HELPED KEEP MIXED LAYER CIN VALUES STILL FAIRLY HIGH WITH IT WEAKENING IN CNTRL IA TOWARD NEBR CITY PER SPC MESO PAGE. THUS...WOULD EXPECT FIRST OR AT LEAST HIGHEST CONVECTION CHANCES WOULD BE IN IA COUNTIES THROUGH SUNSET WHICH WAS SUPPORTED BY EARLIER THAN 18Z RAP AND ALSO 12Z 4KM WRF. WITH DECENT...ALTHOUGH NOT EXCEPTIONALLY HIGH...DEEP SHEAR AND ML CAPE VALUES OF AROUND 2K J/KG....CONDITIONAL SEVERE THREAT REMAINS IN PLACE WITH LARGE HAIL/WIND RISK EARLY PROBABLY SHIFTING MORE TOWARD WIND THREAT THIS EVENING. CONVECTIVE DEVELOPMENT FARTHER SW THIS EVENING OR NORTH OF BOUNDARY OVERNIGHT SOMEWHAT LESS CERTAIN WITH SOME HINTS BY TWO ABOVE SHORTER TERM MODELS INDICATING A LULL LATER THIS EVENING/EARLY TONIGHT BEFORE REDEVELOPMENT TOWARD OR NORTH OF OMAHA/LINCOLN BY 12Z. NE NEBR COULD REMAIN DRY ALL NIGHT...AND EVEN INTO MID/LATE SUN MORNING PER NAM...BUT INTRODUCED MODEST POPS TOWARD 12Z INCREASING INTO CATEGORICAL MOST/ALL AREAS THEN TOWARD MIDDAY. NAM HAD BACKED OFF SOMEWHAT ON COOLING AIRMASS AS PRECIP FELL NRN ZONES...EXCEPT FAR NW...AND 12Z GFS/NAM/ECMWF SUGGESTED THAT MUCH OF THE PRECIP COULD REMAIN LIQUID MUCH OF THE DAY. HOWEVER...KEPT A R/S MIX IN ACROSS NERN NEBR. SOME CONVECTIVE THREAT COULD CONTINUE SERN ZONES INTO AT LEAST MIDDAY AS H85 BOUNDARY REMAINS NEAR SERN NEBR AND WOULD SUSPECT BEST SIGNIFICANT PRECIP CHANCES WOULD FOCUS TOWARD THAT AREA DUE TO LOW/MID LVL FRONTOGENETICAL FORCING. HOWEVER...SOME HINT AT A MID LVL FRONTO BAND OF PRECIP SETTING UP ACROSS THE NORTH THUS AS MENTIONED ABOVE CATEGORICAL POPS WERE MAINTAINED/INCLUDED ALL AREAS AT LEAST SOME POINT IN THE DAY. MOST TEMPS STEADY/FALLING BUT IF PRECIP WOULD STAY OUT OF SERN ZONES UNTIL CLOSER TO MIDDAY COULD SEE A FUTURE NEED FOR A SLIGHT UPWARD BUMP THERE. WINDS OVER N AND W WILL BE STRONG ENOUGH TO POSSIBLY WARRANT AN ADVISORY IN LATER FORECASTS...BUT WILL WAIT UNTIL CONVECTIVE THREAT/PRECIP TRENDS BEFORE THAT PASS FIRST. KEPT RAIN/SNOW MIX W/SNOW ON NW FRINGE MENTION IN FORECAST SUN NIGHT AS COLDER AIR SPILLS SOUTH...ALTHOUGH NOT A CERTAINTY AS GFS ENDS BULK OF PRECIP MOST AREAS AS SOUNDINGS BECOME COLD ENOUGH TO SUPPORT SNOW. WITH SOME WIND/CLOUDS PERSISTING...KEPT LOWS ON OR ABOVE WARMER GUID VALUES SUN NIGHT. WITH SHORTWAVE ENERGY HOLDING BACK INTO MONDAY...DID UP POPS A LITTLE SERN ZONES SUNDAY NIGHT BUT KEPT MONDAY DRY FOR NOW. TEMPS LOOK TO BE WELL BELOW NORMAL. FORECAST LOOKS DRY THEN INTO TUE AND WITH INCREASED MIXING ON TUESDAY AHEAD OF NEXT TROUGH...TEMPERATURES SHOULD RETURN CLOSER TO NORMAL. .LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY) ISSUED AT 300 PM CDT SAT APR 12 2014 KEPT SLGT CHANCE POPS IN WED AFTN FAR NRN ZONES AS 12Z GFS/ECM BROUGHT NEXT FRONT/TROUGH INTO THAT REGION LATE IN THE DAY. READINGS SHOULD REBOUND AHEAD OF THIS FRONT...AND IF TRENDS PERSIST...COULD SEE A NEED FOR FURTHER RAISING IN LATER FORECASTS. UNCERTAINTIES INCREASE IN THU/FRI PERIOD AS GFS CLOSES OF A COLD UPPER TROUGH LOOKING DOWNRIGHT NASTY THU NIGHT NERN NEBR. WHILE ECMWF WAS MORE PROGRESSIVE...IT TOO TRENDED COLDER. THUS WOULD THINK SOME RAIN/SNOW MIX MENTION WAS STILL WARRANTED WED NGT AND THURSDAY NIGHT NWRN ZONES AND EVEN EXTENDED MENTION INTO THU MORNING. COULD FORESEE THIS THREAT BEING SHIFTED SE IF COLD TRENDS WOULD CONTINUE. SATURDAY DOES APPEAR A RETURN TO NEAR OR ABOVE NORMAL TEMPERATURES...AND POPS WERE MENTIONED PER MODEL BLEND. HOWEVER...MODEL INCONSISTENCY IN THURSDAY AND BEYOND PERIODS LEAD TO LITTLE CONFIDENCE IN MUCH OF THE EXTENDED. && .AVIATION...(00Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 621 PM CDT SAT APR 12 2014 SCATTERED THUNDERSTORMS DURING THE EVENING SHOULD STAY EAST OF KLNK AND KOMA TAF SITES. A COLD FRONT DRIFTING SOUTH WILL TURN WINDS TO THE NORTH AT ALL SITES DURING THE EVENING. THEN AS A LOW LEVEL JET STRENGTHENS OVERNIGHT...SCATTERED THUNDERSTORMS WILL REDEVELOP NORTH OF THE COLD FRONT. EXPECT CIGS/VSBYS TO LOWER TO AT LEAST MVFR WITH OCCASIONAL IFR VSBYS IN STORMS LIKELY. NORTH WINDS WILL INCREASE AS WELL...AVERAGING 20 TO 35KT THROUGH THE DAY SUNDAY. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && UPDATE...DERGAN SHORT TERM...CHERMOK LONG TERM...CHERMOK AVIATION...DERGAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 441 PM CDT SAT APR 12 2014 IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-050>053-065>068- 078-088>093-131145- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-BURT-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD- LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE- RICHARDSON- 441 PM CDT SAT APR 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE TONIGHT. STORMS IN NORTHERN IOWA ARE EXPECTED TO DEVELOP WEST ALONG A COLD FRONT INTO WEST CENTRAL IOWA THIS EVENING...AFFECTING AREAS FROM MONONA TO HARLAN AND COUNCIL BLUFFS. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP SOUTHWEST INTO SOUTHWEST IOWA AND SOUTHEAST NEBRASKA DURING THE EVENING AS WELL. AREAS NEAR AND NORTH OF INTERSTATE 80 IN NEBRASKA COULD ALSO SEE STORMS THIS EVENING...BUT MORE LIKELY TOWARD OR AFTER MIDNIGHT. A COLD FRONT DRIFTING SOUTHEAST INTO THE AREA WILL BE A FOCUS FOR THUNDERSTORM DEVELOPMENT DURING THE EVENING...AFFECTING WEST CENTRAL IOWA...WITH ADDITIONAL STORMS DEVELOPING NEAR A WEAK LOW PRESSURE AREA DRIFTING THROUGH SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. AS A LOW LEVEL JET STREAM INCREASES LATER THIS EVENING AND OVERNIGHT...ADDITIONAL STORM DEVELOPMENT ALONG INTERSTATE 80 APPEARS LIKELY. LARGE HAIL COULD OCCUR WITH THESE STORMS AS WELL. BY SUNDAY MOST OF THE THUNDERSTORM ACTIVITY WILL HAVE ENDED. HOWEVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA COULD STILL SEE NON-SEVERE THUNDERSTORMS THROUGH ABOUT NOON. ELSEWHERE MAINLY RAIN WILL OCCUR. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY COLD AIR FILTERING INTO THE REGION SUNDAY NIGHT WILL ALLOW RAIN TO MIX WITH OR CHANGE TO SNOW. HOWEVER THE PRECIPITATION SHOULD BE COMING TO AN END BEFORE ANY ACCUMULATION OF SNOW WOULD OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. NEZ011-012-015>018-030>033-042-043-131145- KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON- CUMING-PLATTE-COLFAX- 441 PM CDT SAT APR 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY A FEW NON-SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT AS RAIN SPREADS INTO THE REGION. ON SUNDAY...COLD AIR FILTERING INTO THE REGION WILL ALLOW THE RAIN TO MIX WITH OR CHANGE TO SNOW DURING THE AFTERNOON. LITTLE IF ANY ACCUMULATION OF SNOW IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY. THE MIX OF RAIN AND SNOW WILL END SUNDAY NIGHT...WITH NO ADDITIONAL ACCUMULATIONS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR SUNDAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
653 PM CDT SAT APR 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL RANDOLPH 40.87N 95.56W
04/12/2014 E1.00 INCH FREMONT IA CO-OP OBSERVER
&&
BKERNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
704 PM CDT SAT APR 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL TREYNOR 41.23N 95.61W
04/12/2014 E0.75 INCH POTTAWATTAMIE IA TRAINED SPOTTER
&&
BKERNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
759 PM CDT SAT APR 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 1 W MACEDONIA 41.19N 95.44W
04/12/2014 M1.25 INCH POTTAWATTAMIE IA TRAINED SPOTTER
&&
LANDSVORKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
806 PM CDT SAT APR 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL MACEDONIA 41.19N 95.42W
04/12/2014 E1.00 INCH POTTAWATTAMIE IA TRAINED SPOTTER
&&
BKERNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
821 PM CDT SAT APR 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HAIL RED OAK 41.01N 95.22W
04/12/2014 E1.75 INCH MONTGOMERY IA TRAINED SPOTTER
&&
BKERNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
825 PM CDT SAT APR 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 8 W ELLIOTT 41.15N 95.32W
04/12/2014 E1.75 INCH MONTGOMERY IA EMERGENCY MNGR
&&
BKERNThe Topeka radar (KTWX), 131 km away, was scanning. The volume nearest the first event began at 01:26 UTC.
3 winter weather, 2 hail. Local standard time, as filed.
The spotter indicated the hail lasted for 5 minutes.
Hail to the size of nickels was reported on the south side of Lincoln.
Following the strong cold front, the rain changed to snow across the county. Snow, heavy at times, then continued through the afternoon. The snow was occasionally accompanied by thunder as well. Snowfall totals ranged from 2 to 6 inches across the county including, 6 inches in Neilgh, 4.5 in Oakdale, and 4 inches in Elgin. The snow made travel difficult as roadways become snow packed and slushy.
Following the strong cold front, the rain changed to snow across the county. Snow, heavy at times, then continued through the afternoon. The snow was occasionally accompanied by thunder as well. Snowfall totals were generally 3 to 4 inches across the county, including a measured 3 inches in Albion. The snow made travel difficult as roadways become snow packed and slushy.
Following the strong cold front, the rain changed to snow across the county. Snow, heavy at times by late afternoon, then continued into early evening. Snowfall totals were generally 3 to 5 inches across the county, including a measured 5 inches in Walthill. The snow made travel difficult as roadways become snow packed and slushy.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500987, 500988, 500990, 500991, 500992.